Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 279, NWS Des Moines, IA

July 3, 2001Madison County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2001, 3:23 PM CDT for Madison County, Warren County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2001, 3:23 PM CDT (20:23 UTC)
Expired
Jul 3, 2001, 4:15 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Madison County, IA, Warren County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 032024
SVRDSM

IAC121-181-032115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA
  SOUTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 415 PM CDT

* AT 319 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TRURO...OR ABOUT 31 MILES SOUTHWEST OF DES
  MOINES...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR TRURO AROUND 330 PM
  7 MILES SOUTH OF ST. CHARLES AROUND 350 PM
  NEAR NEW VIRGINIA AROUND 410 PM
  8 MILES SOUTH OF ST. MARYS AROUND 420 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEM)ENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4126 9400 4115 9401 4116 9344 4135 9346

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:00 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 3, 11:00 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CDT TUE JUL 3 2001

SYNOPTIC BOUNDARY ACROSS CENTRAL SECTIONS OF THE CWA...SLOWLY
SAGGING SOUTH WITH BEST CHANCES OF THUNDER FROM AUDUBON TO AMES TO
MARSHALLTOWN THIS AFTERNOON. UPDATED ZONE TO TAKE IN DIMINISH
CHANGES IN AREAL COVERAGE OF CLOUDS AND PRECIPITATION CURRENTLY. LOW
LIGHT VIS IMAGERY SHOWING SWATH OF HEAVY RAIN THAT FELL EARLY THIS
MORNING...WHICH WILL MAKE THE HIGH TEMP FORECAST HARD TODAY...AS
THOSE AREAS WILL BE COOLER WITH SURROUNDING DRIER AREAS WARMER. HAVE
PUT A 80 TO 85 TEMP RANGE IN NORTHERN ZONES...SOME AREAS OUT SIDE
THE NARROW BAND OF HEAVY RAIN MAY PUSH INTO THE UPPER 80S...CWILL
HAVE TO MONITOR TEMP TREND FOR POSSIBLE UPDATES.

.DSM...NONE

TC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:11 AM CDTSevere Thunderstorm WarningDMXHancock, Kossuth39 min
Jul 3, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke48 min
Jul 3, 4:20 PM CDTSevere Thunderstorm WarningDMXWarren40 min
Jul 3, 4:33 PM CDTSevere Thunderstorm WarningDMXRinggold22 min
Jul 3, 4:46 PM CDTSevere Thunderstorm WarningDMXMarion39 min
Jul 3, 4:52 PM CDTSevere Thunderstorm WarningDMXLucas28 min
Jul 3, 5:01 PM CDTSevere Thunderstorm WarningDMXClarke19 min
Jul 3, 5:05 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
Jul 3, 5:29 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion31 min
Jul 3, 5:48 PM CDTSevere Thunderstorm WarningDMXDecatur32 min
Jul 3, 6:03 PM CDTSevere Thunderstorm WarningDMXRinggold32 min
Jul 3, 6:23 PM CDTSevere Thunderstorm WarningDMXDecatur42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.